Georgia, 2013Flash Flooding in Georgia, August 11, 2013
August 11, 2013 · NWS FFC · 2 events in 1 county or zone
An upper level high over over the western Atlantic began to shift west into Florida on the 11th, and a weak surface front remained stalled over Tennessee. Once again, several showers and thunderstorms developed, and one produced flash flooding across White County, where flash flooding had occurred on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high over over the western Atlantic began to shift west into Florida on the 11th, and a weak surface front remained stalled over Tennessee. Once again, several showers and thunderstorms developed, and one produced flash flooding across White County, where flash flooding had occurred on the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 2:50 PM EST, 40 minutes earlier.
Area forecast discussion, Aug 11, 2:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN AUG 11 2013
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT RANGE MODELS SHOW LITTLE CHANGE IN THE OVERALL PATTERN THROUGH
THE SHORT TERM... WITH AN ACTIVE WESTERLY FLOW ALOFT PERSISTING.
THIS WILL HELP HOLD A WEAK FRONTAL BOUNDARY NORTH OF THE STATE AND
ACROSS THE TN VALLEY... ALL SUGGESTING THE GREATEST RAIN CHANCES
WILL REMAIN ACROSS NORTH GA AND AREAS NORTHWARD THIS AFTERNOON...
EVENING AND AGAIN ON MONDAY.
REGIONAL RADARS SHOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ONGOING ACROSS FAR NORTH GA THIS AFTERNOON... AND THIS ACTIVITY WILL
PERSIST THROUGH MID EVENING BEFORE DISSIPATING WITH LOSS OF DAYTIME
HEATING. REDEVELOPMENT ALONG OUTFLOWS COULD ALLOW A FEW STORMS TO
PUSH DOWN INTO THE ATLANTA METRO AREA LATER THIS AFTERNOON OR
EVENING... BUT OVERALL TRENDS SUGGEST MOST CONVECTIVE ACTIVITY WILL
REMAIN JUST NORTH OF ATLANTA THROUGH THE EVENING. THIS COULD CHANGE
SLIGHTLY ON MONDAY AS INCREASING UPPER SUPPORT SHOULD HELP SPREAD
CONVECTION FURTHER SOUTH MONDAY AFTERNOON/EVENING. WILL CONTINUE TO
SHOW THE GREATER RAIN CHANCES ACROSS NORTH GA ON MONDAY... BUT AMPLE
MOISTURE /1.8+PW'S/ AND MODERATE INSTABILITIES /2500-3000 CAPE/ WITH
GREATER UPPER SUPPORT SUGGEST SCATTERED STORMS COULD DEVELOP JUST
ABOUT ANYWHERE MONDAY AFTERNOON. ALTHOUGH CANNOT RULE OUT AN
ISOLATED PULSE SEVERE STORM DURING MAX HEATING EACH DAY... THE MAIN
STORM THREAT CONTINUES TO BE LOCALLY HEAVY RAIN AND BRIEF FLOODING
AS STORMS WILL BE SLOW MOVING WITH A TENDENCY TO TRAIN FROM WEST TO
EAST ACROSS THE SAME AREAS. WIDESPREAD RAINFALL TOTALS FROM THIS
AFTERNOON THROUGH MONDAY AFTERNOON SHOULD BE GENERALLY AN INCH OR
LESS ACROSS NORTH GA...WITH SOME ISOLATED HIGHER AMOUNTS OF 2-3
INCHES LIKELY. EXPECT GENERALLY A QUARTER INCH OR LESS ELSEWHERE.
AS FOR TEMPS... LEANED TOWARD A BLEND BETWEEN PERSISTENCE AND THE
SLIGHTLY WARMER MAV THROUGH THE SHORT TERM.
39
.LONG TERM /TUESDAY THROUGH SUNDAY/...
LITTLE CHANGE IN LONG TERM PATTERN. ZONAL FLOW CONTINUES INTO THE
BEGINNING OF THE EXTENDED FORECAST BUT GRADUALLY TRANSITIONS TO AN
UPPER TROUGH BY WED/THU. THE CWA REMAINS IN A MOIST AIR MASS WITH
WEAK IMPULSES IN THE UPPER FLOW. MODELS PERSISTENT IN SHOWING
A LITTLE DRIER AIR PUSHING INTO NORTH GA TOWARD THE END OF THE
WEEK WITH A WEDGE LIKE PATTERN SETTING UP. THIS WILL DEPEND UPON HOW
FAR SOUTH THE SURFACE BOUNDARY SINKS THOROUGH THE STATE. WILL CONTINUE
WITH PERSISTENCE AND KEEP POPS MENTIONED THROUGH DAY 7...WITH SOME
LOWERING OF POPS ACROSS THE NORTH BY THE END OF THE FORECAST. IF
SURFACE BOUNDARY PUSHES INTO CENTRAL GA AND THE EASTERLY FLOW SETS
UP...TEMPERATURES BY LATE WEEK SHOULD BE SEVERAL DEGREES COOLER
THAN SEASONAL NORMS.
01
&&
.AVIATION...
18Z UPDATE...
VFR CIGS WILL PREVAIL THIS AFTERNOON WITH AMPLE CU DEVELOPING. AN
ACTIVE FLOW ALOFT WILL PRODUCE SCT CONVECTION AROUND ATLANTA AND
NORTHWARD...WARRANTING TEMPO -TSRA 19-23Z THIS AFTERNOON AT ALL TAF
SITES. EXPECT PATCHES OF LIFR-MVFR CIGS BY 09-11Z MON...BUT NOT
WIDESPREAD ENOUGH TO INCLUDE IN TAFS AT THIS TIME. EXPECT SCT
CONVECTION AGAIN MON AFTERNOON. WILL SHOW PROB30 -TSRA FOR 19-23Z
MON. WESTERLY WINDS CONTINUE AT 6-8KTS THIS AFTERNOON... 3-5KTS
TONIGHT...THEN 7-9KTS ON MON.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TEMPO TSRA EACH AFTERNOON. MEDIUM ALSO ON
VFR CONDITIONS OVERNIGHT. HIGH CONFIDENCE ON ALL ELEMENTS.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 92 72 90 / 20 50 40 60
ATLANTA 72 89 73 88 / 30 50 40 60
BLAIRSVILLE 67 81 68 82 / 30 60 40 60
CARTERSVILLE 69 89 70 87 / 30 60 40 60
COLUMBUS 73 93 73 91 / 20 50 30 60
GAINESVILLE 71 88 71 87 / 30 50 30 60
MACON 72 94 71 93 / 20 40 30 60
ROME 71 90 70 88 / 30 60 40 60
PEACHTREE CITY 70 89 70 88 / 30 50 40 60
VIDALIA 74 95 74 94 / 20 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...39
LONG TERM....01
AVIATION...39
Hazardous weather outlook, Aug 11, 3:29 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 AM EDT SUN AUG 11 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
429 AM EDT SUN AUG 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT AS A MOIST AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.
BEST CHANCES WILL CONTINUE ACROSS NORTH GEORGIA AHEAD OF A COLD
FRONT THAT HAD STALLED OVER TENNESSEE. THE PRIMARY HAZARD WILL BE HEAVY
RAIN. THE POTENTIAL FOR FLASH FLOODING STILL EXISTS...ESPECIALLY
IF THE CONVECTION IS SLOW MOVING. OTHER HAZARDS INCLUDE GUSTY
WINDS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK AND INTO THE WEEKEND. THUNDERSTORMS WILL CONTINUE TO HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED FLOODING.
A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY THE MIDDLE OF THE
WEEK. THIS BOUNDARY MAY BE A FOCUS FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS... MAINLY ACROSS THE NORTH. CONDITIONS WILL CONTINUE
TO BE MONITORED CLOSELY FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 11, 12:31 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT SUN AUG 11 2013
GAZ002-011-111815-
131 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND
CHATTOOGA COUNTIES UNTIL 215 PM EDT...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRION...MOVING EAST AT 10 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WALKER AND CHATTOOGA COUNTIES...INCLUDING AREAS AROUND TRION...
SUBLIGNA AND SUTTLES MILL. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3458 8543 3466 8514 3457 8511 3454 8513
3448 8538
TIME...MOT...LOC 1731Z 259DEG 7KT 3456 8535Special weather statement, Aug 11, 1:14 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT SUN AUG 11 2013
GAZ002-011-111900-
214 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND
CHATTOOGA COUNTIES UNTIL 300 PM EDT...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND TRION...MOVING EAST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WALKER AND CHATTOOGA COUNTIES...INCLUDING AREAS AROUND TRION.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3463 8524 3452 8519 3447 8548 3456 8549
TIME...MOT...LOC 1814Z 257DEG 9KT 3453 8538
Special weather statement, Aug 11, 1:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT SUN AUG 11 2013
GAZ015-016-111930-
259 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE AND LUMPKIN
COUNTIES UNTIL 330 PM EDT...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF SAUTEE TO TURNERS
CORNER...MOVING EAST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE AND LUMPKIN COUNTIES...INCLUDING AREAS AROUND LOW GAP
SHELTER...WHITLEY GAP SHELTER...SMITHGALL WOODS CONSERVATION AREA...
UNICOI STATE PARK...ANNA RUBY FALLS...ROBERTSTOWN...HELEN...SAUTEE...
TURNERS CORNER...QUALATCHEE LAKE...CAMP COLEMAN LAKE AND CLEVELAND.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3476 8363 3473 8362 3471 8363 3468 8363
3466 8365 3463 8363 3459 8363 3459 8393
3473 8391 3473 8383 3478 8382
TIME...MOT...LOC 1859Z 288DEG 3KT 3462 8362 3465 8373
3466 8390Special weather statement, Aug 11, 2:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT SUN AUG 11 2013
GAZ002-011-111945-
304 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND
CHATTOOGA COUNTIES UNTIL 345 PM EDT...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHWEST CHATTOOGA COUNTY THAT ARE NEARLY
STATIONARY.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WALKER AND CHATTOOGA COUNTIES...INCLUDING AREAS AROUND MENLO...
CLOUDLAND...TRION AND SUMMERVILLE. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
&&
LAT...LON 3456 8552 3462 8529 3451 8526 3442 8549
TIME...MOT...LOC 1903Z 323DEG 4KT 3449 8546
Special weather statement, Aug 11, 2:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT SUN AUG 11 2013
GAZ015-016-112000-
330 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE AND LUMPKIN
COUNTIES UNTIL 400 PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER WESTERN LUMPKIN AND CENTRAL WHITE COUNTIES THAT
WERE NEARLY STATIONARY.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE AND LUMPKIN COUNTIES...INCLUDING AREAS AROUND WHITLEY GAP
SHELTER...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION AREA...CAMP
COLEMAN LAKE...UNICOI STATE PARK...ROBERTSTOWN...HELEN...TURNERS
CORNER...SAUTEE AND CLEVELAND. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
&&
LAT...LON 3473 8362 3468 8363 3466 8365 3463 8363
3459 8364 3457 8393 3470 8392 3476 8363
TIME...MOT...LOC 1929Z 323DEG 4KT 3464 8376Special weather statement, Aug 11, 2:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT SUN AUG 11 2013
GAZ011-112030-
349 PM EDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN CHATTOOGA COUNTY
UNTIL 430 PM EDT...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER WESTERN CHATTOOGA COUNTY THAT WERE NEARLY
STATIONARY.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
CHATTOOGA COUNTY...INCLUDING AREAS AROUND MENLO...CLOUDLAND...
BERRYTON AND SUMMERVILLE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3458 8537 3448 8532 3437 8548 3439 8549
3453 8552 3457 8553
TIME...MOT...LOC 1949Z 265DEG 12KT 3447 8547Flash Flood, White
- When
- August 11, 3:30 PM EST to 5:07 PM EST
- Where
- White County, 6.72 mi W of Yonah to 6.32 mi NNW of Tesnatee
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.626, -83.868
The White County emergency manager reported the North Georgia Zoo near Camp Coleman Lake or around 6 miles west to northwest of Cleveland was flooded by Glade Creek. The animals were evacuated. Some damage to structures...bridges and fences occurred. Gravel or dirt roads and walkways were washed away.
Flash Flood, White
- When
- August 11, 4:15 PM EST to 5:07 PM EST
- Where
- White County, 2.35 mi SSE of Nacoochee to 2.23 mi N of Eastburn
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.648, -83.686
The White County emergency manager reported Brasstown Creek came out of it banks and flooded a portion of Puddlebee Road around 6 miles northeast of Cleveland. A barn nearby was also flooded with animals stranded. The same creek further downstream flooded a portion of Roy Powers Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 11, 2013$6.4 million · EF1 · 12 events
- Lightning Strike in Texas, August 11, 2013$250,000 · 1 event
- Flash Flood in Washington, August 11, 2013$100,000 · 1 event
- Hail and Damaging Winds in Iowa, August 11, 2013$38,000 · 1 in hail · 8 events
- Damaging Wind in Louisiana, August 11, 2013$30,000 · 54 kt wind · 1 event
- Dense Fog in Virginia, August 11 to 12, 201313 events
- Flash Flood and Hail in Nebraska, August 11, 20131 in hail · 4 events
- Hail and Damaging Wind in Nebraska, August 11, 20131 in hail · 4 events
- Hail in South Dakota, August 11, 20131 in hail · 2 events
- Damaging Winds in Texas, August 11, 2013$200 · 56 kt wind · 2 events
- Hail in Colorado, August 11, 20131.5 in hail · 2 events
- Hail in Wyoming, August 11, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470328, 470336.